Arizona, 2011

Damaging Wind in Arizona, July 5, 2011

July 5, 2011 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced strong winds gusts near Congress.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced strong winds gusts near Congress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:55 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 5, 2:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST MON JUL 5 2011

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
MONSOON MOISTURE TO CONTINUE MOVING ACROSS ARIZONA WITH SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY FOR THE NEXT WEEK. TEMPERATURES WILL
REMAIN NEAR NORMAL EACH DAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE HIGHER
TERRAIN LATE THIS MORNING AND AFTERNOON. THESE STORMS HAVE BEEN
GENERALLY MOVING WEST-NORTHWEST. SOME OF THESE STORMS HAVE PRODUCED
LOCALLY HEAVY RAIN. RADAR ESTIMATES SHOW A FEW STORMS OVER YAVAPAI
COUNTY LOCALLY PRODUCED OVER TWO INCHES OF RAIN.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON INTO
THE EVENING. SOME STORMS MAY LAST OR REDEVELOP THROUGH THE NIGHT.

HIGH PRESSURE WILL REMAIN EAST OF ARIZONA THROUGH THE WEEKEND. THIS
WILL CONTINUE THE MOIST SOUTHEASTERLY FLOW OVER OUR STATE. NO
SIGNIFICANT CHANGE IN DAY TO DAY TEMPERATURES NOR PRECIPITATION
CHANCES IS EXPECTED.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING BEFORE
DIMINISHING. PRECIPITATION WILL RE-DEVELOP AGAIN WEDNESDAY AROUND
18Z OVER THE HIGHER TERRAIN...SPREADING INTO THE LOWER ELEVATIONS
DURING THE AFTERNOON. AREAS OF MVFR AND LOCAL IFR CONDITIONS WILL BE
LIKELY IN THE HEAVIER SHOWERS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

FRIDAY THROUGH SUNDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...BUT THE CHANCES FOR
DAILY SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................MAS
AVIATION/FIRE WEATHER.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 5, 10:03 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 5 2011

AZZ004>018-037>040-060745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1003 AM MST TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING ACROSS
THE MOUNTAINS OF EAST-CENTRAL ARIZONA AND SPREAD WESTWARD ALONG
THE MOGOLLON RIM AND EVENTUALLY INTO LOWER ELEVATION LOCATIONS.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE
STORMS. THE MAIN AREAS OF CONCERN FOR FLASH FLOODING WILL BE THE
RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO COUNTIES...THE
LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ BURN AREA IN
COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST FLOW AROUND THE SUBTROPICAL HIGH OVER NEW MEXICO WILL
CONTINUE TO FEED MOISTURE INTO ARIZONA. THERE WILL BE A CHANCE OF
LATE MORNING THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS EACH
DAY. SOME STORMS MAY LINGER THROUGH THE NIGHT TIME HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 139 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
July 5, 3:00 PM MST
Where
Yavapai County, 1.34 mi WSW of Stanton
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
34.160, -112.750

A RAWS station near Congress reported peak wind gusts of 60 MPH from a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333013.